Newsroom > DHHS News Release

FOR IMMEDIATE RELEASE
May 18, 2010

CONTACTS
Candy Kennedy, Nebraska Federation of Families for Children’s Mental Health, 877-239-8880 or 308-830-0944, ckennedy@nefamilies4kids.org
Jeanne Atkinson, Communications and Legislative Services, (402) 471-8287, jeanne.atkinson@nebraska.gov


Pony Express Riders Kick Off Children’s Mental Health Week, May 16-22

Lincoln – Motorcycle “Pony Express” riders will leave Alliance on May 20, collecting letters expressing thanks for support of children’s behavioral health written by youth, families, professionals and others, and bring them to Lincoln on May 22 to raise awareness about this important issue.

The volunteer Eagle Riders are Fraternal Order of Eagles motorcyclists who are helping promote awareness of children’s behavioral health needs while doing something they love. Anyone interested in joining the riders can go to http://foeeagleriders.com/nebraska.html for more information.

“I participated in part of the ride last year, and I’ve seen firsthand the amazing commitment of the Eagle Riders to raising awareness about children and adolescents who have behavioral health challenges,” said Scot Adams, Ph.D., director of the Division of Behavioral Health in the Department of Health and Human Services (DHHS). “We’re working with them and other partners to reduce the stigma that can discourage families from getting the help they need due to fear of being discriminated against or judged.”

Pony Express riders will start in Alliance on Thursday, May 20th and travel to Scottsbluff/Gering, Bridgeport, Ogallala, North Platte, and Lexington and stay overnight in Kearney. On May 21st, riders travel from Kearney to York, Columbus, and Norfolk and stay overnight in Fremont. On May 22nd they travel from Fremont to Lincoln for a parade to the State Capitol and other celebrations.

Community celebrations are planned during the week in North Platte, Gering, Ord and Lincoln. On Saturday, May 22nd, a motorcycle parade is planned through Lincoln, arriving at the State Capitol at 3:00 p.m. Youth will take letters from the Eagle Riders and deliver them to senators and officials.

“The letters are important because they share information about the experiences of families, youth and children who have and continue to experience mental health and substance abuse challenges,” said Candy Kennedy, executive director of the Nebraska Federation of Families for Children’s Mental Health. The Federation and its affiliates make up a statewide family network that offers support and advocacy, www.nefamilies4kids.org.

Kennedy thanked DHHS and the many partners who are volunteering and contributing time and money to make all of the children’s behavioral health celebrations a success. Partners include:

  • Boys and Girls Home of Nebraska (providing food for families riding in the bus in Lincoln)
  • Epworth Village (youth are making a banner to welcome Eagle Riders)
  • The Indian Center (will have families and youth involved in the celebration)
  • Fraternal Order of Eagles (pony express ride)
  • Region V Systems (children's mental health activities)
  • Magellan Behavioral Health of Nebraska is sponsoring the keynote speaker in Lincoln, Dr. Ron Zodkevitch, M.D., author of "Ask Dr. Ron," a monthly column in Family Circle Magazine. Pat Hunt, Magellan's director of child and family resiliency services, will also present.

A new resource became available in January for families facing challenges because of behavioral health issues. The Nebraska Family Helpline at (888) 866-8660 is available 24/7 and is staffed by trained personnel and supervised by licensed behavioral health professionals at Boys Town. Operators can also connect eligible families to Family Navigator Services. Family Navigators are people with personal experience with children and teens with a severe emotional disorder.

Another resource for families is the Network of Care for Behavioral Health website http://www.dhhs.ne.gov/behavioral_health/Pages/networkofcare_index.aspx with information about services, medications, insurance, pending legislation, advocacy, and the latest research about mental health and substance abuse issues.

-30-

Detailed Itinerary for community celebrations in North Platte, Gering, Ord and Lincoln

Tuesday, May 18, 3:00 pm - 7:00 pm: North Platte, Voices 4 Families
Park Pavilion, Cody Park, North Platte. For more information, call 308-534-3304, www.v4f.org

Thursday, May 20, 5:00 - 8:00 pm: Gering, SPEAKOUT
Gering Civic Center, 1050 M Street, Gering. For more information, call 308-632-2051, www.parentsspeakout.com

Thursday, May 20, 4:00 - 8:00 pm: Ord, Families CARE
Valley County Fairgrounds, 1514 K Street, Ord, www.familiescare.org

Friday, May 21, 6:00 - 8:30 pm: Lincoln, Families Inspiring Families and Region V Systems
Antelope Park enclosed shelter, 30th & A Streets. For more information call toll-free (888) 441-4369.
8:30 pm: Candlelight vigil following the barbeque, http://familiesinspiringfamilies.org

Saturday, May 22, 2:00 pm: Parade starts with motorcycle riders at Fraternal Order of Eagles #147, 500 W Industrial Lake Dr, Lincoln. DHHS is providing buses so families from around the state can be part of the parade, deliver their letters and join in the celebration.
Parade Route: Sun Valley Bldv/US-6, turn right at N. 27th Street, turn right at “O” Street, turn left at S. 13th Street, turn left at “K” Street.
3:00 pm: Parade will end at the steps of the State Capitol, when youth deliver letters from families across the state to state senators/officials.
3:30 pm: Event moves to 2602 Park Blvd. for keynote speaker, Dr. Ron Zodkevitch, M.D., presentation by Pat Hunt, youth panel discussion, and food and entertainment.

  • Child psychiatrist Dr. Zodkevitch is medical director/cofounder of American Family Health Services Group, chairman of Toughlove® America, associate clinical professor at UCLA School of Medicine and Drew University School of Medicine, and known for his monthly column in Family Circle Magazine since May, 2006.
  • Pat Hunt is the director of child and family resiliency services for Magellan Health Services' Public Sector Solutions. Pat has provided technical assistance in more than 35 states regarding policy issues that affect children's behaviroal health. Prior to joining the Magellan team, Pat held a seven-year senior leadership position as Director of the Office of Policy Reform for the national Federation of Families for Children's Mental Health.


Detailed Itinerary for Pony Express Ride, May 20 – May 22:

Contact: Candy Kennedy, Nebraska Federation of Families for Children’s Mental Health, ckennedy@nefamilies4kids.org or 877-239-8880.

Note: Eagle Riders is a group of Fraternal Order of Eagles member motorcyclists who are helping promote awareness of children’s mental health while doing something they love, riding motorcycles.

Pony Express Itinerary: Leave Alliance May 20, Presentation at State Capitol in Lincoln May 22:

Day One, Thursday, May 20th
Leave Alliance at 8:30 am MST: Eagles Club #136, 1520 W. 3rd Street, 308-762-3262. Head towards Bridgeport Eagles #2831, 1018 Main St. 38 Miles (Estimated time 36 minutes), Travel US Hwy 385.
Arrive Bridgeport 9:06 am MST: Eagles Club, 1018 Main Street, 308-262-1172. Fuel and letter pickup and meet riders from Scottsbluff .

Leave Scottsbluff/Gering at 8:30 am MST: Scottsbluff/Gering Eagles Club 3765 10th Street. Head towards Bridgeport Eagles #2831, 1018 Main St 35 Miles (Estimated time 40 minutes). Travel US Hwy 92.
Arrive Bridgeport 9:10 MST: Fuel and letter pickup and meet riders from Alliance, NE.

Leave Bridgeport at 9:30 am MST: Bridgeport #2831. Head towards Ogallala, 320 East 1st St.
Gas Station Fuel Stop, 89 Miles (Estimated time 90 minutes). Travel US Hwy 26.
Arrive Ogallala at 11:00 am MST: Fuel and letter pickup.

Leave Ogallala at 11:20 am MST: Head towards North Platte #2839, 620 N Chestnut, 308-532-9468. 55 Miles (Estimated time 70 Minutes). Travel US Hwy 26/30.
Arrive North Platte at 1:30 pm CST: Fuel, Letter pickup, regroup and lunch stop.

Leave North Platte #2839 2:45 pm CST: Head towards Boys and Girls Home 2300 East 2nd Street, 1.5 Miles
Arrive Boys and Girls Home 2:55 pm CST: 2300 East 2nd North Platte. Estimated time at Boys and Girls Home, 20 Minutes

Leave North Platte Boys and Girls Home 3:15 CST: Head towards Lexington Eagles #2922, 113 W 5th Street, 308-324-7995. 65 Miles (Estimated time 60 minutes). Travel US Hwy 30.
Arrive Lexington 3:45 pm CST: Eagles #2922. Fuel and Letter pickup.

Leave Lexington 4:15 pm CST: Eagles #2922. Head towards Kearney Eagles Nest Plaza, 4111 4th Ave , Kearney.
42 Miles (Estimated time 45 minutes). Travel US Hwy 30.
Arrive Eagles Nest Plaza 5:00 pm CST: 4111 4th Ave., Kearney, NE.

Leave Eagles Nest Plaza 5:30 pm CST: Head towards Kearney Eagles, 17 W. 24th Street, 308-234-2216
Arrive Kearney 5:40 pm CST: Eagles #2722, 17 W. 24th Street. Burger night. Letter Pick up.
Host Motel: Microtel. 104 Talmadge, Kearney 68847, (308) 698-3003. Mention Eagle Riders.

Day Two, Friday, May 21
Leave Kearney at 9:00 a.m. CST: Eagles #2722, 17 W. 24th Street, 308-234-2216. Head towards Harley Davidson Central, 2719 S. Locust, 308-382-7020. 43 Miles (Estimated time 60 minutes). Travel US Hwy 30.
Arrive Grand Island 10:00 am, CST: Harley Davidson Central. Fuel and Letter pickup.

Leave Harley Davidson Central at 10:30 am CST: Head towards York #3990, 610 Lincoln Ave, 402-362-6751
45 Miles (Estimated time 55 minutes). Travel US Hwy 34/81.
Arrive York 11:25 am CST: Eagles #3990. Fuel, Letter pickup and Lunch.

Leave York 12:00 pm CST: Travel to Epworth Village in York, 1822 Iowa Street.
Arrive Epworth Village School 12:05 CST: 40 Minutes allotted, 402-362-3625

Leave Epworth Village at 12:45 pm CST: Head towards Columbus #1834, 3205 12th Street, 402-564-7550. 50 miles (Estimated time 65 Minutes). Travel US Hwy 81, pick up US 30 at Columbus.
Arrive Columbus 1:50 pm CST: Eagles #1834. Fuel and Letter pickup.

Leave Columbus 2:30 pm CST: Head towards Columbus Boys and Girls Home, 3020 18th Street, 402-454-4946
Arrive Columbus Boys and Girls Home 2:35 pm CST: 30 minutes allotted.

Leave Columbus Boys and Girls Home 3:05 pm CST: Head towards Eagles #3611, 210 Northwestern Ave, Norfolk, 402-371-7762. 46 Miles (Estimated time 55 minutes). Travel US Hwy 30/81.
Arrive Norfolk 4:00 pm CST: Eagles #3611. Fuel and Letter Pickup

Leave Norfolk 4:20 pm CST: Eagles #3611. Head to Norfolk Boys and Girls Home, 1320 Norfolk Avenue, 2.5 miles (Estimated time 5 minutes).
Arrive Norfolk Boys and Girls Home 4:25 pm CST: 35 minutes allotted.

Leave Norfolk Boys and Girls Home 5:00 pm CST: Heads towards Fremont #200 649 North Main Street 402-721-9946. 85 Miles (Estimated Time 90 Minutes). Travel US 275 & US 77.
Arrive Fremont 6:30 pm CST: Eagles #200. Letter Pickup.

Host Motel Clarion Inn at Wilderness Conference Center, 1220 East @3rd Street, Fremont, 402-727-1110 or call local and mention Eagle Riders.

In Lincoln Friday, May 21
6:00 pm to 8:30 pm CST: Antelope Park enclosed shelter, 30th & A Streets. BBQ, fun, music, door prizes.
Sponsored by Families Inspiring Families and Region V. Open to families, youth, providers, and community members.
8:30 pm CST: Candlelight vigil following the barbeque.
For more information call toll-free: (888) 441-4369, http://familiesinspiringfamilies.org.

Day Three, Saturday, May 22
Leave Fremont 10:00 am CST: Eagles #200, 649 North Main Street. Head towards Wahoo Eagles #2971, 140 West 5th, 402-443-3221. Blair will join us in Fremont. 23 Miles (Estimated time 36 minutes). Travel US Hwy 77.
Arrive Wahoo #2971 at 10:36 am CST: Fuel and Letter Pickup

Leave Wahoo 11:06 am CST: Eagles #2971. Head towards Lincoln Eagles #147, 500 West Industrial Road, 476-6992. 45 Miles (Estimated time 60 minutes). Travel US Hwy 77, I 1-80, Cornhusker Hwy, Sunset Boulevard, West Industrial Lake Drive.
Arrive Lincoln 12:06 am CST: Eagles #147. Lunch and letter pickup .

Staging time for parade is 1:30 pm CST at Lincoln Aerie #147, 500 W. Industrial Road
DHHS is providing buses so families from around the state can be part of the parade, deliver the letters and join in the celebration. The parade will end at the steps of the State Capitol with the Pony Express riders handing letters to youth.

Leave Lincoln Eagles 147 at 2:00 pm for State Capitol, then at 3:30 pm, go to 2602 Park Blvd for celebration.
Parade Route: Sun Valley Bldv/US-6, turn right at N. 27th Street, turn right at “O” Street, turn left at S. 13th Street, turn left at “K” Street.

3:00 pm CST: Parade will end at the north steps of the State Capitol with youth delivering letters from families across the state to state officials.

3:30 pm CST: Event moves to 2602 Park Blvd. for keynote speaker, Dr. Ron Zodkevitch, M.D., presentation by Pat Hunt, youth panel discussion, and food and entertainment.

  • Child psychiatrist Dr. Zodkevitch is medical director/cofounder of American Family Health Services Group, chairman of Toughlove® America, associate clinical professor at UCLA School of Medicine and Drew University School of Medicine, and known for his monthly column in Family Circle Magazine since May, 2006.
  • Pat Hunt is the director of child and family resiliency services for Magellan Health Services' Public Sector Solutions. Pat has provided technical assistance in more than 35 states regarding policy issues that affect children's behaviroal health. Prior to joining the Magellan team, Pat held a seven-year senior leadership position as Director of the Office of Policy Reform for the national Federation of Families for Children's Mental Health.